Alert archive / Kentucky / Flash Flood Warnings in 1998

Flash Flood Warning 3, NWS Jackson, KY

January 7, 1998Powell County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jan 7, 1998, 3:59 PM EST for Powell County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 7, 1998, 3:59 PM EST (20:59 UTC)
Expired
Jan 7, 1998, 7:00 PM EST
In force
3 hr
Issued by
NWS Jackson, KY
Area
Whole counties

County Powell County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1998-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1998-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 072102
FFWJKL
KYC197-080000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
359 PM EST WED JAN 7 1998

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 700 PM EST
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN EAST CENTRAL KENTUCKY

   ...POWELL
 
A FLASH FLOOD WARNING IS IN EFFECT FOR POWELL COUNTY...

AT 355 PM POWELL COUNTY DES REPORTED WATER OVER THE ROAD ALONG
HARDWICKS CREEK. ADDITION RAINFALL THIS EVENING WILL CAUSE FLASH
FLOODING TO CONTINUE.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATDER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

GEM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jan 7, 2:30 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Jan 7, 2:30 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
230 PM EST WED JAN 7 1998

12Z PROG PKG SHOWS SYSTEM SLOWING DOWN WITH SIGNIFICANT MSTR
CONTINUING TO MOVE UP OVER SE KY. GOOD LIFT THROUGH 08/09Z THEN
BEGINNING DVM. THETA E RDG OVER EAST KENTUCKY TONIGHT WITH GREATER
THAN 1.0 IN PW THROUGH 08/12Z.

94E CALLING FOR FLASH FLOOD GUIDANCE TO BE EXCEEDED THROUGHOUT HSA
WITH 5 IN POSSIBLE OVER PART OF CUMBERLAND BASIN. EAST KENTUCKY
ALREADY SATURATED.

JKL 55/58/39/43 9542
LOZ 67/53/57-42 9422

MARSHALL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 3:41 PM ESTFlash Flood WarningJKLRockcastle3 hr
Jan 7, 3:48 PM ESTFlash Flood WarningJKLPulaski97 min
Jan 7, 4:28 PM ESTFlash Flood WarningJKLBath, Montgomery3 hr
Jan 7, 4:41 PM ESTFlash Flood WarningJKLMcCreary, Wayne2 hr
Jan 7, 4:53 PM ESTFlash Flood WarningJKLEstill, Jackson2 hr
Jan 7, 4:53 PM ESTFlash Flood WarningJKLFleming, Menifee, Rowan2 hr
Jan 7, 5:16 PM ESTFlash Flood WarningJKLPulaski114 min
Jan 7, 6:23 PM ESTFlash Flood WarningJKLMcCreary, Pulaski, Wayne3 hr
Jan 7, 6:23 PM ESTFlash Flood WarningJKLFleming3 hr
Jan 7, 6:23 PM ESTFlash Flood WarningJKLJackson, Rockcastle3 hr
Jan 7, 6:23 PM ESTFlash Flood WarningJKLEstill3 hr
Jan 7, 6:23 PM ESTFlash Flood WarningJKLBath, Menifee, Montgomery, Powell, Rowan3 hr

Nearby

Flash Flood Warnings in Kentucky, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.